Statin-induced apoptosis and skeletal myopathy.
Am J Physiol Cell Physiol. 2006 Dec ;291(6):C1208-12. Epub 2006 Aug 2. PMID: 16885396
Wingate University School of Pharmacy, Wingate, North Carolina 28174, USA. email@example.com
Over 100 million prescriptions were filled for statins (3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors) in 2004. Statins were originally developed to lower plasma cholesterol in patients with hypercholesterolemia and are the most effective drugs on the market in doing so. Because of the discovered pleiotropic effects of statins, the use has expanded to the treatment of many other conditions, including ventricular arrythmias, idiopathic dilated cardiomyopathy, cancer, osteoporosis, and diabetes. The elderly population is growing. Therefore, it is estimated that the number of statin users will also increase. Fortunately, the use of statins is relatively safe with few side effects. Myopathy is the most common side effect with symptoms ranging from fatigue, weakness, and pain to symptoms associated with rhabdomyolysis which is a life-threatening condition. The development of statin-induced rhabdomyolysis is rare occurring in approximately 0.1% of patients; however, the occurrence of less severe symptoms is underreported and may be 1-5% or more. Physical exercise appears to increase the likelihood for the development of myopathy in patients taking statins. It is thought that as many as 25% of statin users who exercise may experience muscle fatigue, weakness, aches, and cramping due to statin therapy and potentially dismissed by the patient and physician. The mechanisms causing statin-induced myopathy have not been elucidated; however, research efforts suggest that apoptosis of myofibers may contribute. The mitochondrion is considered a regulatory center of apoptosis, and therefore its role in the induction of apoptosis will be discussed as well as the mechanism of statin-induced apoptosis and myopathy.